Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2002, 7:40 PM CDT for Russell County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 7:40 PM CDT (00:40 UTC)
- Expired
- May 11, 2002, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Russell County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:47 PM CDT | Hail 0.75 | Ft Mitchell, AL | Dime size hail fell in Fort Mitchell. |
| May 11, 7:47 PM CDT | Thunderstorm Wind 50 E | Countywide, AL | Numerous trees were blown down across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 120040 SVRBHM ALC113-120130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTHEAST ALABAMA * UNTIL 830 PM CDT * AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL RUSSELL COUNTY...MOVING WEST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL CENTRAL RUSSELL COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3220 8498 3239 8497 3240 8534 3217 8535
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:36 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 11, 2:36 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 236 PM CDT SAT MAY 11 2002 WEDGE MOVING ACROSS PARTS OF NORTH GEORGIA THROUGHOUT THE MORNING, HAS SLOWED ITS WESTWARD PROGRESSION SOMEWHAT, AND LEADING EDGE NEAR ALABAMA/GEORGIA STATE BORDER. SOME CONVECTION HAS STARTED DEVELOPING NEAR THIS BOUNDARY. LAPS DATA SHOWING -4 TO -6 LIFT INDICES, 1800 CAPE OR BETTER, AND PRECIPITABLE WATERS AROUND 1.50 INCHES. WILL CONTINUE WITH SLIGHT CHANCE PROBABILITIES FOR THIS EVENING, BUT MAY ADJUST PER LATEST RADAR IMAGES. WILL CONTINUE WITH SLIGHT CHANCE FOR SUNDAY. MAIN EVENT WILL BE MONDAY AS NEXT COLD FRONT AND UPPER SHORTWAVE SWEEP ACROSS THE AREA. COLD FRONT IS EXPECTED TO MOVE OVER THE NORTH EARLY MONDAY MORNING, AND THEN EXIT THE AREA MONDAY EVENING. DRY, COOL AIR SPREADS ACROSS THE AREA MONDAY NIGHT AND INTO TUESDAY. HSV 066 086 066 074 050 / 20 20 30 80 BHM 067 089 067 076 050 / 20 20 20 80 MGM 067 092 068 086 054 / 20 20 20 60 .BHM...NONE.
In the hours before
Special weather statement, May 11, 1:44 PM CDT, 5 hours 56 minutes before
ALZ001>050-112100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 144 PM CDT SAT MAY 11 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. WEATHER CONDITIONS WILL REMAIN WARM AND HUMID ACROSS A LARGE PART OF NORTH AND CENTRAL ALABAMA THROUGH EARLY SUNDAY MORNING. THIS IS EXPECTED TO LEAD TO THE FORMATION OF SHOWERS AND THUNDERSTORMS... ESPECIALLY FROM LATE THIS AFTERNOON UNTIL THE EARLY EVENING. A FEW SEVERE THUNDERSTORMS MAY DEVELOP OR MOVE INTO PARTS OF EAST CENTRAL AND SOUTHEAST ALABAMA THROUGH THIS EVENING...AND THE STORM PREDICTION CENTER HAS PLACED THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE PRIMARY THREAT OF ANY SEVERE STORMS THAT DO DEVELOP WILL BE LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING WINDS. OUTSIDE OF THE SLIGHT RISK AREA...A FEW THUNDERSTORMS MAY GROW STRONG ENOUGH TO PRODUCE LOTS OF LIGHTNING AND LOCALLY HEAVY RAIN...BUT THESE SHOULD REMAIN BELOW SEVERE LEVELS. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN EAST CENTRAL AND SOUTHEAST ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EARLY EVENING. ELSEWHERE...ACTIVATION IS NOT EXPECTED.
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.